This is the final part of a three part series (the first two are posted for me by user avisg - thank you avisg for your help in that!)
This section will deal with what you can expect when going from a minimal (under 5 milligram dose) methadone dose to 0 dose and after.
Please note that I noticed most people tend to skip "Part One" of this series and I strongly suggest reading it along with the more medically useful, fact based Part II. People often underrate the emotional/ psychological side to this struggle and if you've been failing so far... it could help.
I found that when I reached a 2-3 milligram dose, the subtle withdrawal effects I was suffering lasted longer than the two weeks I'd previously mentioned.
When dropping from three to two milligrams, the after effects lasted nearly a month.
Keep in mind that while easily bearable in the short term of a few days to a week, it can be straining over time. But it was nothing that can't be easily handled; I rarely had a sleepless night and at most suffered from a general edginess.
Out of worry about this sudden shift in length of minor withdrawal I changed tactics.
Where before I dropped once a month, I waited two, even three months in between.
I was in no rush; I reasoned I'd comes this far, time was on my side.
I was on .25 milligrams for SIX MONTHS. (yes, 1/4 milligram).
There was no conscious decision in this. It was sheer laziness on my part. The status quo was working for me and I felt fine.
In fact, I would possibly be on that dose now, but a curious thing happened;
I went into the clinic one day and they told me they needed to drug test me, as I had tested negative for all drugs, INCLUDING METHADONE.
I was rather startled, to say the least.
So I went home, thought about it... and the next day took nothing.
And I was fine.
and the same thing went for the day after that.
And the day after that.
Here is the theory I have based on the research I did prior to starting all this;
(I apoligize in advance for terminology mistakes. it's been some time since I've thought of all this)
It is believed that part of the process of withdrawal is that neurotransmitters of opiates, those little "wells" that hold natural opiates in your brain grow and multiply to match the sudden influx of added synthetic opiates.
These "wells" take a long time to shrivel and die once you remove the external source of synthetic opiates.
By staying at such an incredibly minimal dose of methadone for so long (six months) I provided the bare minimum synthetic opiate necessary to prevent withdrawals while this process took place AND my body cleansed itself of any additional residue of methadone in my system (muscles, bone, etc).
As a result, I managed to detox with minimal discomfort and NO PAWS side effects in the end when I stopped totally.
The only moment I had where I feared I was wrong was at roughly 8pm of the second day (36 hours later) when I became convinced i was starting to get sick (sinuses where clogging up and throat was getting scratchy. Early opiate withdrawal symptoms).
...but I took an antihistamine and it went away.
Which means it was either an allergy attack or my mind was playing tricks on me (the mind is a powerful tool for your own good or ill).
That was it.
All the clonidine and valium I had saved for a "worst case scenario" was unused and unneeded.
I know this seems incredible, but this is a case of "time heals all wounds". I allowed time to do it's inevitable work on my body, and it did.
Keep in mind i can't swear if six months is neccessary. One, two, or three months may have worked just as well. But Having done six months, I can't say.
I do think I could have done the entire thing in a year (from 50 to 0), year and a half, as opposed to the two and a half I did... but I didn't so for those who want to try it in less time i'd say it would probably work.
If anyone has any questions, feel free to e-mail me.
Great Post. I wish I would have found this site before I decided to quit my methodone after about 6yrs of use. I was at 112mg, & tapered down to 13mg. in about 7mos. I decided at 13 mg. to quit & the 1st 4 days were not bad, but @ day 5 to date which has been over 3 wks. I have sufferred horribly. I will not go back on it at this point, but I sure wish I could get this stuff out of my system once & for all. I feel like I am never going to feel normal, have energy ect. I gained 40lbs. in the last 4 yrs. & I fear this stuff will remain in my fat cells forever, but I don't have any energy to exercise to help sweat it out & lose the weight at this point. My mind wants to go to the gym, but my body won't let me get off the couch! I had one good day, thinkig I was getting better, but the very next day I was back to ground zero!! :(
Well, Baron that was a great post. You realize that you probably had the longest taper in the world....... but then again that beats staying at an elevated dose for many years as quite a few get stuck with. And it probably also beats the cold turkey torture that I chose. Methadone was the worst thing I ever encountered in the whole world. Glad that you can point out a proven method for many others to try.....
This is the exact same way you should do with suboxone, my sub Dr explained it this way, Patience is a virture, I was doing this when I was laidoff in Feb of this year and could no longer afford the sub I do think the time can be shortened, but do what works for you. GREAT POST should be put up on the health pages.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.